Torsades de pointes
or torsade de pointes
is a French
term that literally means "twisting of the points". It was first described by Dessertenne
in 1966 and refers to a specific variety of ventricular tachycardia
that exhibits distinct characteristics on the electrocardiogram
The ECG reading in torsades demonstrates a rapid, polymorphic ventricular tachycardia with a characteristic twist of the QRS complex around the isoelectric baseline. It is also associated with a fall in arterial blood pressure, which can produce fainting
. Although torsade is a rare ventricular arrhythmia
, it can degenerate into ventricular fibrillation
, which will lead to sudden death in the absence of medical intervention. Torsade de pointes is associated with long QT syndrome
, a condition whereby prolonged QT intervals are visible on the ECG.
Long QT syndrome can either be inherited as congenital mutations of ion channels carrying the cardiac impulse/action potential or acquired as a result of drugs that block these cardiac ion currents.
Common causes for torsades de pointes include diarrhea, hypomagnesemia and hypokalemia. It is commonly seen in malnourished individuals and chronic alcoholics. Drug interactions such as erythromycin or moxifloxacin, taken concomitantly with inhibitors like nitroimidazole, dietary supplements, and various medications like methadone, lithium, tricyclic antidepressants or phenothiazines may also contribute.
Factors that are associated with an increased tendency toward torsades de pointes include:
Treatment is directed at withdrawal of the offending agent, infusion of magnesium sulfate
, antiarrhythmic drugs
, and electrical therapy as needed. Because of the polymorphic nature of torsades de pointes, synchronized cardioversion
may not be possible, and the patient may require an unsynchronized shock (or defibrillation
History and terminology
The French term is largely due to the fact that the phenomenon was originally described in a French medical journal
, when he observed this rhythm disorder in an 80-year-old female patient with complete intermittent atrioventricular